MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC HELICAL BLADE COUPLING SCREW; MISC ORTHO SURGICAL INSTR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC HELICAL BLADE COUPLING SCREW; MISC ORTHO SURGICAL INSTR
Catalog Number 357.377
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/23/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient information is not available for reporting.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Without a lot number the device history records review could not be completed.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the patient underwent an intramedullary fixation of proximal femur fracture with trochanteric fixation nail (tfn) on (b)(6) 2018.During the procedure, the helical blade coupling screw was broken into two separate pieces while using the helical blade inserter.The procedure was successfully completed.There were five (5) minutes surgical delay reported.The patient outcome reported as stable.Concomitant devices reported: helical blade impactor (part #: 357.372, lot unknown, quantity 1), unknown nail ( part unknown, lot unknown, quantity 1), helical blade ( part unknown, lot unknown, quantity 1).This report is for one (1) helical blade coupling screw.This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Mfr site: physical manufacturer.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the patient underwent an intramedullary fixation of proximal femur fracture with trochanteric fixation nail (tfn) on (b)(6) 2018.During the procedure, the helical blade coupling screw was broken into two separate pieces and the helical blade inserter was mangled.The procedure was successfully completed.There were five (5) minutes surgical delay reported.The patient outcome was stable.When the devices were received and inspected by the manufacturer, it was noted the helical blade inserter was broken.Concomitant related products: trochanteric fixation nail (part/lot unknown, quantity 1); helical blade (part/lot unknown, quantity 1).This is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A device history record review was performed for the subject device: part # 357.377 , synthes lot # 4566327 , supplier lot # na , release to warehouse date: 24jun2003 , manufactured by synthes brandywine.The material was reviewed and the hardness value was confirmed to meet the specification with no (relevant) non-conformance noted.Manufacturing record review was generated during production for devices inspected with guage that would not go all the way.The product was dispositioned as conforms to specification as of 24jun2003 with 55 accepted and 1 scrapped.This non-conformance is not relevant to the complaint condition since 24jun2003.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.A manufacturing investigation was performed for the subject device: complaint condition: it was reported that the patient underwent an intramedullary fixation of proximal femur fracture with trochanteric fixation nail (tfn) on (b)(6) 2018.During the procedure, the helical blade coupling screw was broken into two separate pieces while using the helical blade inserter.The procedure was successfully completed.There were five (5) minutes surgical delay reported.The patient outcome was stable.The helical blade coupling screw (part: 357.377, lot: 4566327, mfg: 24-jun-2003) was received with the reported condition of ¿broken intra-op: rm.¿ background: the helical blade coupling screw is a component of the titanium trochanteric fixation nail (tfn) system intended for the intramedullary fixation of proximal femur fractures.The coupling screw is specifically utilized, along with the helical blade inserter for proximal nail locking with a helical blade.The coupling screw is passed through the inserter and threaded into the helical blade forming an assembly.The inserter is then passed through a blade guide sleeve and advanced using ¿light hammer blows¿ to the back of the coupling screw.Customer quality investigation: the following investigations were performed: broken: visual inspection performed at customer quality on the returned instrument observed that the shaft was found to be broken flush with the cap.The proximal end of the cap shows significant witness marks consistent with impaction, some of which were consistent with off-axis hammer blows.The shaft was not found to be bent.No new issues were identified in the remaining portions of the device that would impact the device functionality.The complaint description agrees with the complaint condition.Drawing review: relevant drawings for the returned instrument were examined (both current revision and from the time of manufacture): top-level (357_377) and shaft (357_377_1).The outer diameter of device shaft adjacent to the fracture was measured to be 6.15 mm (ca 814) which is within the specification of 6.1mm +/- 0.1 per 357_377_1.Review of the device history record(s) showed an mrr that was generated for a fit issue which is irrelevant to broken complaint condition.Therefore, dhr review showed that there were no issues during the manufacture of this product, including the material and its properties which would contribute to this complaint condition.No definitive root cause was able to be determined however the failure mode is typically associated with off-axis impaction.During the investigation, no product design or manufacturing issues or discrepancies were observed that may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the patient underwent an intramedullary fixation of proximal femur fracture with trochanteric fixation nail (tfn) on (b)(6), 2018.During the procedure, the helical blade coupling screw was broken into two separate pieces and the helical blade inserter was mangled.The surgeon had to remove helical blade and improvise on re-inserting helical blade.This is where damage occurred to inserted handle.The procedure was successfully completed.There were five (5) minutes surgical delay reported.The patient outcome was stable.When the devices were received and inspected by the manufacturer, it was noted the helical blade inserter was broken.Concomitant related products: trochanteric fixation nail (part/lot unknown, quantity 1); helical blade (part/lot unknown, quantity 1).This is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Additional narrative: event.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
HELICAL BLADE COUPLING SCREW
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7510901
Report Number2939274-2018-52161
Device Sequence Number1242541
Product Code LXH
UDI-Device Identifier10886982196088
UDI-Public(01)10886982196088
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number357.377
Device Lot Number4566327
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/21/2018
Initial Date Received by Manufacturer 04/23/2018
Supplement Date Received by Manufacturer05/21/2018
06/19/2018
06/21/2018
Initial Report FDA Received Date05/14/2018
Supplement Report FDA Received Date06/08/2018
06/20/2018
06/22/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1